Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 17, NWS Midland/Odessa, TX

March 21, 2017Mitchell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 21, 2017, 6:12 PM CDT for Mitchell County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 21, 2017, 6:12 PM CDT (23:12 UTC)
Expired
Mar 21, 2017, 7:00 PM CDT
In force
48 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Mitchell County, TX

The radar

The San Angelo radar (KSJT), 94 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-430 J/kg
Mixed-layer LCL
2858 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

268 
WUUS54 KMAF 212312
SVRMAF
TXC335-220000-
/O.NEW.KMAF.SV.W.0017.170321T2312Z-170322T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
612 PM CDT TUE MAR 21 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Mitchell County in western Texas...

* Until 700 PM CDT

* At 612 PM CDT, a severe thunderstorm was located 7 miles southeast
  of Champion Creek Reservoir, or 15 miles south of Colorado City,
  moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Mitchell County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 3209 10087 3224 10091 3239 10066 3209 10067
TIME...MOT...LOC 2312Z 253DEG 19KT 3219 10080 

HAIL...1.00IN
WIND...60MPH
 
$$

49
1 follow-up statement
094 
WWUS54 KMAF 212334
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
634 PM CDT TUE MAR 21 2017

TXC335-220000-
/O.CON.KMAF.SV.W.0017.000000T0000Z-170322T0000Z/
Mitchell TX-
634 PM CDT TUE MAR 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN MITCHELL COUNTY...

At 633 PM CDT, a severe thunderstorm was located near Silver, or 20
miles south of Colorado City, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
southeastern Mitchell County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3209 10087 3224 10091 3229 10067 3209 10067
TIME...MOT...LOC 2333Z 286DEG 11KT 3211 10078 

HAIL...1.00IN
WIND...60MPH
 
$$

49

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 2:31 PM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, Mar 21, 2:31 PM CDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
231 PM CDT Tue Mar 21 2017

.DISCUSSION...

An upper level ridge is over the southcentral part of the country
with northeast flow over the area.  An upper level trough is
beginning to move over the West Coast with an upper trough impacting
the Great Lakes area.  Temperatures today will be well above normal
with highs expected to be a little warmer than yesterday.  In fact,
record highs will likely be met or surpassed today for Midland with
a forecasted high of 96 degrees and a record high of 92 degrees set
in 1995. There is a chance of afternoon thunderstorms across the
higher terrain and surrounding area. A cold front will push into the
northern areas of the CWA this evening. There is a slight chance
convection may develop across northeastern sections of the CWA this
evening as a result of this front. By Wednesday morning the front
will likely be near the Pecos River. There might be some brief
patchy fog across portions of the Permian Basin Wednesday morning.
Upper ridging will continue over the region on Wednesday but
temperatures are expected to be a little cooler, especially across
the northern CWA.

On Thursday, the upper trough previously over the West Coast will
begin to move over West Texas and southeast New Mexico.  A tight
surface pressure gradient will develop across the area during
Thursday afternoon contributing to very windy conditions across the
whole CWA.  High winds may occur in the Guadalupe Mountains
beginning Thursday afternoon. A dryline will also develop across the
area during the afternoon. Models are showing a surface trough
developing across the Upper Trans Pecos during the afternoon hours.
There is potential of strong to severe storms during the afternoon
and evening hours given high bulk shear and mid-level lapse rates
and decent CAPE along and just east of the dryline.  To the west of
the dryline Thursday afternoon there is potential critical fire
weather with low RH values and windy conditions. See the fire
weather discussion below. High temperatures mostly in the 80s are
expected on Thursday as lower heights move over the area in
association with the upper trough. Both the GFS and NAM12 show the
dryline east of the CWA by Friday morning.

The upper trough will move over the region on Friday with gusty west
winds across the area.  A Pacific front will move across the area
Friday and result in temperatures mostly in the 70s.  Upper ridging
will once again develop on Saturday with another weaker trough
impacting the area on Sunday but not likely bringing any
precipitation.  Yet another trough appears to move over the region
sometime early to mid next week.  Temperatures in the extended are
expected to be mostly in the 70s and 80s.

.FIRE WEATHER...

It will be dry across the area tomorrow, but winds will once again
be light. Thursday a deep upper low will approach the area pushing a
pacific front through eastern New Mexico and west Texas. A line of
thunderstorms will develop along the front and push east with very
dry and windy conditions moving in behind. Critical fire weather
conditions may develop mainly west of the Pecos River into the Davis
Mountains which will not receive any of the expected rainfall;
therefore, a Fire Weather Watch has been issued for Thursday
afternoon. It will also be very wind farther east but higher
dewpoints will prevent critical fire weather conditions from
developing.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     56  86  60  81 /  20  10  10   0
Carlsbad                       51  84  53  90 /   0   0   0  10
Dryden                         61  88  60  83 /  10   0   0  10
Fort Stockton                  59  90  59  85 /  10   0   0  10
Guadalupe Pass                 59  82  56  74 /   0   0   0  10
Hobbs                          49  81  53  82 /   0   0   0  20
Marfa                          47  86  46  82 /   0   0   0  10
Midland Intl Airport           57  87  61  81 /  10   0   0  10
Odessa                         57  87  61  81 /  10   0   0  10
Wink                           57  88  59  86 /   0   0   0  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

10/80
Hazardous weather outlook, Mar 21, 3:43 AM CDT, 14 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
343 AM CDT Tue Mar 21 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-220845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
343 AM CDT Tue Mar 21 2017 /243 AM MDT Tue Mar 21 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TODAY AND TONIGHT

A few thunderstorms will be possible tonight over the eastern Big
Bend area and the lower Trans Pecos. Lightning and gusty winds will
be the primary threats with any storms that do develop.  Severe
weather is not anticipated.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

An upper level storm system will pass through the region Thursday
and Friday, resulting in strong winds and critical fire weather
conditions across the west on Thursday afternoon and possibly Friday.
In addition, strong to severe thunderstorms will be possible across
central and eastern areas Thursday afternoon and night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Mar 21, 5:22 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
522 PM CDT TUE MAR 21 2017

TXZ075-212245-
Pecos-
522 PM CDT TUE MAR 21 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PECOS COUNTY...

At 521 PM CDT, a strong thunderstorm was located 7 miles south of
Girvin, or 7 miles northwest of Bakersfield, moving east at 15 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Bakersfield and Interstate 10 near Bakersfield.

THIS INCLUDES Interstate 10 between mile markers 284 and 316.

LAT...LON 3082 10186 3075 10223 3082 10249 3100 10251
      3108 10235 3105 10231 3103 10229 3104 10226
TIME...MOT...LOC 2221Z 283DEG 14KT 3096 10240

49
Special weather statement, Mar 21, 5:29 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
529 PM CDT TUE MAR 21 2017

TXZ053-212300-
Mitchell-
529 PM CDT TUE MAR 21 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MITCHELL COUNTY...

At 529 PM CDT, a strong thunderstorm was located near Champion Creek
Reservoir, or 11 miles south of Colorado City, moving east at 20 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Champion Creek Reservoir.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3209 10083 3208 10086 3212 10102 3232 10091
      3229 10066 3222 10067 3220 10066 3209 10067
TIME...MOT...LOC 2229Z 240DEG 49KT 3224 10089

12
Special weather statement, Mar 21, 5:35 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
535 PM CDT TUE MAR 21 2017

TXZ047-048-212300-
Scurry-Borden-
535 PM CDT TUE MAR 21 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SCURRY AND
NORTHEASTERN BORDEN COUNTIES...

At 534 PM CDT, a strong thunderstorm was located over Justiceburg, or
10 miles west of Lake Alan Henry, moving southeast at 20 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Fluvanna.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3278 10149 3296 10144 3296 10083 3280 10083
TIME...MOT...LOC 2234Z 240DEG 48KT 3302 10123

12
Special weather statement, Mar 21, 6:03 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
603 PM CDT TUE MAR 21 2017

TXZ053-212330-
Mitchell-
603 PM CDT TUE MAR 21 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MITCHELL COUNTY...

At 602 PM CDT, a strong thunderstorm was located near Champion Creek
Reservoir, or 13 miles south of Colorado City, moving east at 20 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Champion Creek Reservoir, Lake Colorado City State Park and Lake
Colorado City.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3209 10096 3233 10096 3232 10066 3209 10067
TIME...MOT...LOC 2302Z 240DEG 48KT 3221 10083

12
Special weather statement, Mar 21, 6:07 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
607 PM CDT TUE MAR 21 2017

TXZ047-048-212330-
Scurry-Borden-
607 PM CDT TUE MAR 21 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SCURRY AND
NORTHEASTERN BORDEN COUNTIES...

At 607 PM CDT, a strong thunderstorm was located near Fluvanna, or 8
miles southwest of Lake Alan Henry, moving southeast at 15 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Fluvanna, Randalls Corner and Union.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3272 10094 3268 10116 3276 10135 3296 10129
      3296 10117 3297 10105 3296 10092
TIME...MOT...LOC 2307Z 240DEG 48KT 3297 10114

12

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 2:35 PM CDTFire Weather WatchMAFLoving24 hr
Mar 21, 5:22 PM CDTSpecial Weather StatementMAFUpton23 min
Mar 21, 5:29 PM CDTSpecial Weather StatementMAFMitchell31 min
Mar 21, 5:35 PM CDTSpecial Weather StatementMAFScurry25 min
Mar 21, 6:03 PM CDTSpecial Weather StatementMAFMitchell27 min
Mar 21, 6:07 PM CDTSpecial Weather StatementMAFScurry23 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.